Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Pittsburgh, PA

August 6, 2000Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 6, 2000, 11:38 PM EDT for Tuscarawas County, Ohio. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 11:38 PM EDT (03:38 UTC)
Expired
Aug 7, 2000, 12:45 AM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:34 AM EDTThunderstorm WindCountywide, OHThunderstorm winds downed numerous trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 9:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 070338
SVRPIT
OHC019-029-157-070445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 PM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN OHIO
  COLUMBIANA COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 1245 AM EDT

* AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF CARROLLTON...MOVING EAST AT
  75 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LISBON AT 1155 PM...
  4 MILES SOUTH OF NEW WATERFORD AT MIDNIGHT...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:50 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 9:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SUN AUG 6 2000

MCS CONTS TO PUSH QUICKLY ACRS NRN INDIANA...WITH CONVECTION FIRING
OUT TO EAST AHEAD OF SYSTEM ALONG THETA-E RIDGE OVR EXTRM NRN OH.
DISCUSSED SITUATION WITH SPC...WL GO WITH WATCH TO COVER CWA XTNDG
DOWN TO MASON-DIXON LINE.  IN ADDITION...WITH SVRL COUNTIES OVR SERN
CWA HAVING EXPERIENCED SIGNIFICANT FLASH FLOODING EARLIER...WL CONT
WITH FFA FOR CWA.

FOR RIVERS...WITH YOUGH RIVER AT CONNELLSVILLE ABOVE FLOOD STAGE WL
CONT WITH FLW THRU TONIGHT.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
OHZ039>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

RECREATIONAL BOATING ADVISORY UNTIL 1100 AM EDT MONDAY FOR ZONE
PAZ021.

WV...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Aug 6, 9:39 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT SUN AUG 6 2000

PAZ020-021-029-030-WVZ001-002-070300-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-WASHINGTON PA-
WESTMORELAND PA-
939 PM EDT SUN AUG 6 2000

...STRONG THUNDERSTORMS...
STRONG THUNDERSTORMS WERE HEADED FOR THE PITTSBURGH METRO AREA. THIS
EVENING.  THUNDERSTORMS WERE RAPIDLY FORMING OVER THE PANHANDLE OF
WEST VIRGINIA AND AND WERE MOVING RAPIDLY EAST AT 40 MPH.  THESE
THUNDERSTORMS WILL REACH THE CITY OF PITTSBURGH AND GREENSBURG BY 10
PM AND CONTINUE FOR AN HOURS OR MORE. EXPECT WIND GUSTS OVER 40 MPH
AND GREATER ALONG WITH HAIL AND TORRENTIAL RAINS.
Local storm report, Aug 6, 10:59 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BURGETTSTOWN              PA   WIND DAMAGE
08/06/00   WASHINGTON                     TREE DOWN NEAR
                                          BURGETTSTOWN

1040 PM    MT LEBANON                PA   FLOODING
08/06/00   ALLEGHENY                      ROADWAY FLOODING

1050 PM    CARNEGIE                  PA   FLOODING
08/06/00   ALLEGHENY                      STREET AND ROADWAYS
                                          FLOODING

1053 PM    CASTLE SHANNON            PA   WIND DAMAGE
08/06/00   ALLEGHENY                      TREES AND POWER LINES DOWN

1057 PM    BRENTWOOD                 PA   FLOODING
08/06/00   ALLEGHENY  e                    CARS UNDERWATER NEAR
                                          INTERSECTION OF ROUTES 51
                                          AND 88
Local storm report, Aug 6, 11:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    TRAFFORD                  PA   WIND DAMAGE
08/06/00   WESTMORELAND                   POWER LINES AND TREES
                                          BLOWN DOWN

1114 PM    JEANETTE                  PA   FLOODING
08/06/00   WESTMORELAND                   STREET FLOODING

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:48 PM EDTSevere Thunderstorm WarningPBZJefferson27 min
Aug 6, 11:38 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana67 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZJefferson66 min
Aug 7, 12:18 AM EDTSevere Thunderstorm WarningPBZHarrison57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.